Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
German Gary

To Accutane or not to Accutane?

Is Accutane worth it for me?  

8 members have voted

  1. 1. Would you recommend I take Accutane in my situation?

    • Yes!
      8
    • Give the Isotrex a bit more time.
      0
    • Try something different (suggestions welcomed!)
      0
    • No, Accutane is not worth it for my skin.
      0


Hello all,

I was on Differin for 4 months earlier this year with very minimal results, and the side effects (redness, oily skin) weren't worth it for me. I have been on Isotrex (topical isotretinoin) for the past 6 weeks as a "filler" until I can see a dermatologist, but that has not helped. I have also been on 100mg / day doxycycline for the past 7 months.

I should probably mention that I've suffered from persistent moderate acne for approximately 6 years.

I have moderate facial acne, and mild / moderate body acne, primarily on my back. I feel let down by the absence of any large improvements in my skin over the past seven months, but the worst thing was the massive oil increase I got from the Differin. I didn't used to have oily skin, but now it's horrid.

My skin depends a lot on how well I sleep, but working hard at university for a full on double degree, I can't always sleep that much. My skin becomes visibly oily soon after I wash it (I use a Cetaphil cleanser) - if I've slept well, I can normally get about an hour before my face becomes shiny. If I don't sleep well, that figure is about 20 minutes. Either way, it's not fun.

I react badly to the sun under Isotrex, but I did while on Differin as well. I don't want to have extremely photosensitive skin by staying on retinoids for many years to come.

I still get a lot of acne, and it tends to leave lots of marks. I'm hopeful that they won't scar, but with 15 odd marks on my face from pimples that have disappeared over the past two months or so, I have to realistically consider that I may be scarring from it.

A big thing for me is that I've lost faith in the power of topical retinoids, and I desperately need my skin to dry up within about a month or so. I'm working long shifts over the upcoming holidays, possibly in a factory that produces food.

My mood is often determined by my skin. I tend to be delighted when it looks somewhat decent, which is rare, and crushed when I'm breaking out.

I have an appointment with a dermatologist in two weeks, so I want your opinions. To clear up my oily face and clear my moderate acne, is it worth risking the side effects of Accutane?

If you think no, do you have any other suggestions? I think there is a patience aspect in it as well, I don't know that I have the patience to wait out another 5 months to see if something like Retin-A works for me.

Thank you for reading,

Regards,

Gary

Share this post


Link to post
Share on other sites

Hey, I'm in the same position as you and this post caught my attention. Like you I've been on several acne medications and it seems like my acne is probably similar to yours; moderate/mild, but it never goes away. My dermatologist could not prescribe accutane to me, but I have an appointment at a hospital to determine if accutane is right for me. You know I've tired basically everything, and I think I'm going to go for accutane because that seems like it is the other shot I have to fight acne. As for you, 4 months is a give or take, you might start to notice a difference, or you may not. Some medications take up to 6 months to start working.

Share this post


Link to post
Share on other sites

I'm somewhat hopeful that the dermatologist will give me the option, my doctor suggested that it would be a possibility. It does sound like we have similar acne - mine hasn't gone close to clearing with anything before. I have a lot of red marks, which bothers me - hopefully those will fade with time. Of course, I have to stop them forming before I can think about being free of them. The oil production thing is what really forced me into considering Accutane - while it sucks to have acne, I could live with it for another few months to try out something like Retin-A. However, I don't know that I could live for another few months with skin this oily while only trying out an acne medication that I very much doubt would reduce my oil production.

I gave the Differin 19 weeks before coming off it. I wanted it to work badly, but in the end I wasn't seeing any real improvements. The manufacturers recommend 12 weeks, so I was well and truly past the time when I should have been getting results. The irritation to my skin wasn't worth it, and so I came off it. What if I had given it 6 months? I'm not sure, but I learnt that when I come off the antibiotics, I break out badly. Even if I was clear within 6 months, I'm sure I wouldn't have stayed that way when I came off antibiotics, or when the antibiotics stopped working. In short, I felt that Differin and doxycycline were just suppressing the symptoms to a small degree, and not treating the cause of the acne.

Let me know how you get on with your hospital visit, I'm interested to see the outcome.

Gary

Share this post


Link to post
Share on other sites

We have progress!

I visited my dermatologist yesterday, and I didn't even have to bring it up. He suggested it outright, and prescribed me 20mg/day (on alternating days for the first two weeks, then daily from then on) and erythromycin. The dermatologist does not open on Fridays so I have to wait until Monday to get his permission to start (pending the blood test results, they will be ready by Monday), but it looks like it's all go from Monday.

Share this post


Link to post
Share on other sites

Good Luck Gary.

Your Derm is clever. That's a nice low dose treatment and you should see results without the horrid side effects - fingers crossed.

Keep us posted.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×